Illinois, 2019

Dense Fog in Illinois, December 13 to 14, 2019

December 13 to 14, 2019 · NWS PAH · 11 events in 11 counties and zones

In the wake of a departing layer of low stratus clouds, widespread dense fog formed due to rain-moistened ground and clear skies. Visibility was reduced to one-quarter mile or less at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the wake of a departing layer of low stratus clouds, widespread dense fog formed due to rain-moistened ground and clear skies. Visibility was reduced to one-quarter mile or less at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 5:13 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 13, 5:13 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 PM CST Fri Dec 13 2019

.UPDATE...
Issued at 513 PM CST Fri Dec 13 2019

Aviation update. Will also be monitoring the public forecast for
the possible inclusion of more fog overnight.

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 340 PM CST Fri Dec 13 2019

Light rain chances will exist this evening, primarily in our eastern
counties, where better overrunning saturation of the column can
overcome the mid level dry wedge. A trof of energy aloft will be
making its passage, helping tap this into some light precipitation
hitting the ground over these eastern counties. After the evening,
time/height cross sections show drier mid level air in that trof's
immediate wake taking over again temporarily, which effectively
shuts off the pcpn. However, another clipper like wave of energy
will be incoming from the northwest, and help saturate again,
introducing a small chance of pcpn along with its passage late
tonight-early Saturday. QPF amounts in total with both these waves
will be very light.

A relative pause occurs Saturday pm/night, as the atmosphere retools
for the next system. Temps likely hold in the 40s though on
Saturday, due to continued cloud cover within the more or less
troffy long wave.

Isentropic lift ahead of a digging mid level trof coming out of
the central Plains is progged to get started after daybreak on
Sun, but will have drier air in the lower trop to overcome. The
eventual pcpn, which is forecast to begin to reach the ground
across most of the region by late afternoon (earlier west of the
MS River), may start out as a brief wintry mix and/or snow over
southeastern MO, followed by parts of southern IL and southwestern
IN in the afternoon. Up to an inch of snow is possible in far
northern parts of Jefferson and Wayne counties of IL, but a half
inch or less is currently forecast roughly north of a line from
Perryville MO to McLeansboro IL to Winslow IN. Rain may be
expected elsewhere.

The model trend over time has been for less wintry pcpn with this
system as the medium range models have come into better agreement
with the path of a surface low moving east-northeastward in the
general vicinity of the OH River valley. This trend continued
today, so there is a moderate amount of confidence that we will
not see a reversal of wintry pcpn amounts.

.LONG TERM...(Sunday night through Friday)
Issued at 240 PM CST Fri Dec 13 2019

By Sun evening, lift of moisture will be enhanced by the
developing surface pressure trof/front induced by the mid level
system. The probable loss of ice nucleation aloft may result in a
wintry mix, including freezing rain, over a small part of southern
IL mostly north of I-64, roughly along and north of a line from
Pinckneyville, to Mount Vernon, to Fairfield. Up to a tenth of an
inch of ice is possible there. Rain is expected elsewhere.

Model consensus suggested that the best QPF will be during the
overnight hours Sun night through midday Mon for much of the PAH
forecast area, with lesser amounts over southwestern IL and
northern parts of southeastern MO, tapering off rapidly beginning
Mon afternoon as the system moves further up the OH River valley.
Total liquid QPF amounts could approach two inches over western
KY, especially the Pennyrile region. This could cause some
localized flooding of low lying and poor-drainage areas. Temps
will probably make it into the middle 50s in the Pennyrile region
of KY just ahead of the wind shift Mon afternoon. In addition,
lightning is possible closer to the AR/TN state lines Mon
afternoon into the evening.

Mon night, as surface temps plummet with the northwesterly winds
behind the system, there could still be some freezing rain or
drizzle for a limited time over southwestern IL and adjacent parts
of southeastern MO, with minimal, if any, impacts.

On Tuesday, a 2ndary long wave passage of energy will ultimately
help sweep in a continental polar airmass that will both dry and
chill the atmosphere through the mid week portion of the forecast.
We'll see temps drop to highs in the 30s and lows in the teens at
their coolest Tuesday night through Wednesday night, as an Arctic
High pressure system at the surface settles across the mid
Mississippi river valley.

The aforementioned High shifts east Thursday and Friday, allowing
return flow southerlies to reestablish. This will help the airmass
to gradually moderate closer to seasonal norms by Friday, with highs
returning to the 40s and lows again approaching 30.

&&

.AVIATION...
Issued at 513 PM CST Fri Dec 13 2019

Difficult, low confidence forecast for overnight. Scattered rains
and drizzle will continue to move east, with drier air trying to
work east from eastern and southeast Missouri. MVFR to IFR
conditions will continue into the evening. Tonight, we'll be
monitoring for possible fog, or at least very low cloud formation
that may expand IFR conditions across the area, possibly LIFR if
conditions set up just right. Winds will be light. Conditions will
improve somewhat Saturday, as west winds develop by midday. There
may be a few light showers or sprinkles. Otherwise by midday
through the afternoon, mainly MVFR cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...08
SHORT TERM...DH/DB
LONG TERM...DB/DB
AVIATION...08
Hazardous weather outlook, Dec 13, 4:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
413 PM CST Fri Dec 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
413 PM CST Fri Dec 13 2019

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Today and Tonight

Patchy fog is possible overnight in parts of the region. This will
result in a reduction of visibilities while driving.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm system will bring the potential for minor ice and
snow accumulations across portions of southeast Missouri Sunday
morning, and across northern parts of southeastern Missouri,
southern Illinois and southwestern Indiana Sunday afternoon, Sunday
night, and possibly Monday morning.

Meanwhile, thunderstorms are possible over the Missouri Bootheel and
much of western Kentucky Monday and Monday evening. Strong wind
gusts, locally heavy rainfall and lightning will be the primary
concerns with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 13, 8:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST Fri Dec 13 2019

ILZ075>078-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114-
140600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
818 PM CST Fri Dec 13 2019

...PATCHY DENSE FOG POSSIBLE TONIGHT INTO SATURDAY MORNING...

Patchy dense fog is developing in southeast Missouri. The fog is
expected to increase in coverage later tonight in southern
Illinois and portions of western Kentucky that are west of
Kentucky Lake and Lake Barkley. If conditions worsen, a dense fog
advisory may be issued later.

Use caution if driving and be prepared for rapid changes in
visibility. Give yourself extra time to reach your destination, leave
plenty of space between your vehicle and others, and do not use
high beam headlights in dense fog.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Jackson

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
December 13, 9:00 PM CST to December 14, 8:00 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865973, 865974, 865975, 865976, 865977, 865978, 865979, 865980, 865981, 865982, 865983.